Tuesday, August 14, 2007

Stomach meds tied to mental slowing in seniors

 

Stomach meds tied to mental slowing in seniors

Mon Aug 6, 2007 2:48PM EDT
 

NEW YORK (Reuters Health) - Taking certain types of medication to deal with heartburn and excess stomach acid may increase the risk of cognitive impairment in the elderly, according to a new report.

The drugs in question -- called histamine-2 receptor antagonists or H2As -- include popular medicines such as Zantac and Pepcid. Previous reports have yielded conflicting results regarding the effect of H2As on cognition. Recent studies have generally supported an adverse effect, but did not reach definitive conclusions.

In their study in the Journal of the American Geriatric Society, Dr. Malaz Boustani, from Indiana University in Indianapolis, and colleagues used a standard screening test to assess cognitive impairment in 1558 African Americans, 65 years and older, who had normal mental abilities at the outset of the study.

During follow-up, 275 subjects (17.7 percent) showed signs of diminished cognitive capacity, the report indicates. After accounting for age, education level and medical history, treatment with H2As more than doubled the likelihood of developing cognitive impairment.

"This study suggests that long-term use of H2As is associated with cognitive impairment in elderly African Americans," Dr. Boustani's team concludes. "Because a significant number of Americans are exposed to H2As every year, with approximately 16 million prescriptions in 2005, the association between H2As and cognitive impairment merits further study."

SOURCE: Journal of the American Geriatric Society, August 2007.


No comments: